Link with hypernatraemic dehydration in gastroenteritisBMJ 2010; 341 doi: https://doi.org/10.1136/bmj.c6166 (Published 02 November 2010) Cite this as: BMJ 2010;341:c6166
- K J Lidefelt, paediatrician1,
- J Giesecke, medical student,
- H Overödder, paediatrician1,
- M Brytting, assistant professor2,
- T Casswall, paediatrician1,
- C Marcus, professor1
- 1Karolinska University Hospital, Karolinska Institute, SE-14186 Stockholm, Sweden
- 2Swedish Institute for Infectious Disease Control, Stockholm, Sweden
Each year many small children fall ill with viral gastroenteritis, most often caused by rotavirus. Hypernatraemic dehydration (serum sodium ≥150 mmol/l) may ensue, which can cause hypovolaemic shock, seizures, and death. Oral or enteral fluid rehydration, or both, with a balanced sodium-glucose oral rehydration solution is recommended firstline treatment of gastroenteritis at home and in hospital.1 2
In January 2010 we observed that several initially normonatraemic infants developed increased stool losses and hypernatraemic dehydration during ongoing enteral (nasogastric tube) fluid treatment. Two children required treatment for shock and intensive care. The number of children with hypernatraemia at admission also increased (table⇓).
DNA sequences of 15 available rotavirus strains were similar in children with hypernatraemic dehydration and normonatraemic children admitted at the same time. The number of infants requiring admission has remained stable for several years. Thus neither changed viral virulence nor prevalence of gastroenteritis could explain the increase in incidence of hypernatraemic dehydration (table⇑).
However, a new oral rehydration solution was launched by Nestlé in October 2009 in Sweden (Resorb Junior Plus; Alhydrate in other European countries). It replaced a balanced solution (Semper) that had been used at home and in hospitals for more than two decades. The sodium content of the new solution was the same as the old but a glucose polymer (maltodextrin) replaced glucose at more than four times the amount. Intestinal hydrolysation of the glucose polymer may result in hyperosmolar diarrhoea and hypernatraemic dehydration, an adverse effect observed three decades ago.3 4 5
The parents of 14 of the 15 children (one not available) who developed hypernatraemic dehydration at home were interviewed. Twelve of them had used Resorb Junior Plus. During four weeks after a balanced glucose-sodium oral rehydration was reintroduced none of the 81 infants admitted to hospital developed hypernatraemic dehydration during enteral rehydration.
We conclude that the increase in hypernatraemic dehydration was caused by the high glucose content. We propose an update of current European Society for Paediatric Gastroenterology, Hepatology and Nutrition (ESPGHAN) recommendations on oral rehydration solutions and withdrawal of Nestlé’s oral rehydration solution from all European markets. Marketing and trade of oral rehydration solutions should also be scrutinised by medical authorities.
Cite this as: BMJ 2010;341:c6166
Competing interests: None declared.